Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 260, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2008, 11:23 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2008, 11:23 PM EDT (03:23 UTC)
- Expired
- Aug 19, 2008, 12:30 AM EDT
- In force
- 67 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Crawford County, PA, Erie County, PA
The radar
The Pittsburgh radar (KPBZ), 132 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 11:30 PM EDT | HAIL 0.75 | 3 N Cambridge Springs, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 190323
SVRCLE
PAC039-049-190430-
/O.NEW.KCLE.SV.W.0260.080819T0323Z-080819T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 PM EDT MON AUG 18 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
SOUTH CENTRAL ERIE COUNTY IN NORTHWEST PENNSYLVANIA...
* UNTIL 1230 AM EDT
* AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EDINBORO...OR ABOUT 15 MILES NORTH OF MEADVILLE...AND MOVING
SOUTHEAST AT 37 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CAMBRIDGE SPRINGS AND TITUSVILLE AND EDINBORO
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4161 7962 4161 7968 4162 7982 4158 7986
4158 7993 4179 8025 4200 8017 4175 7961
4162 7961
TIME...MOT...LOC 0323Z 294DEG 33KT 4185 8010
$$
KIELTYKA2 follow-up statements
000
WWUS51 KCLE 190353
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1153 PM EDT MON AUG 18 2008
PAC049-190402-
/O.CAN.KCLE.SV.W.0260.000000T0000Z-080819T0430Z/
ERIE PA-
1152 PM EDT MON AUG 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ERIE COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...
LAT...LON 4161 7965 4162 7982 4158 7986 4158 7993
4179 8025 4184 8006 4185 7983 4175 7961
4162 7961
TIME...MOT...LOC 0352Z 294DEG 33KT 4174 7977
$$
PAC039-190430-
/O.CON.KCLE.SV.W.0260.000000T0000Z-080819T0430Z/
CRAWFORD PA-
1152 PM EDT MON AUG 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR EASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
AT 1150 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 11 MILES NORTHWEST OF TITUSVILLE...OR ABOUT 19
MILES EAST OF MEADVILLE...MOVING SOUTHEAST AT 38 MPH. PENNY HAIL WAS
REPORTED NEAR CAMBRIDGE SPRINGS AROUND 1130 PM.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 4161 7965 4162 7982 4158 7986 4158 7993
4179 8025 4184 8006 4185 7983 4175 7961
4162 7961
TIME...MOT...LOC 0352Z 294DEG 33KT 4174 7977
$$
KIELTYKA000
WWUS51 KCLE 190427
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1227 AM EDT TUE AUG 19 2008
PAC039-190436-
/O.EXP.KCLE.SV.W.0260.000000T0000Z-080819T0430Z/
CRAWFORD PA-
1226 AM EDT TUE AUG 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IN
NORTHWEST PENNSYLVANIA EXPIRES AT 1230 AM EDT...
THE STORMS WERE WEAKENING AS THEY WERE MOVING INTO THE SOUTHERN
PORTION OF THE COUNTY. THEY COULD STILL PRODUCE SMALL HAIL...BRIEF
HEAVY RAIN AND WIND GUSTS TO 30 MPH.
LAT...LON 4161 7965 4162 7982 4158 7986 4158 7993
4179 8025 4184 8006 4185 7983 4175 7961
4162 7961
TIME...MOT...LOC 0426Z 294DEG 33KT 4161 7939
$$
KIELTYKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:06 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 18, 10:06 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1006 PM EDT MON AUG 18 2008 .SYNOPSIS... A COLD FRONT WILL MOVE FROM LOWER MICHIGAN INTO THE OHIO VALLEY TUESDAY MORNING. HIGH PRESSURE WILL FOLLOW THE FRONT AND REMAIN IN PLACE THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... COLD FRONT STILL WELL NORTH OF THE FORECAST AREA HOWEVER PRE-FRONTAL SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF THE FORECAST AREA. STILL LOOKS LIKE THE BEST OPPORTUNITY FOR PRECIP WILL BE FROM CLEVELAND EASTWARD TO ERIE PA AND I WILL MAINTAIN CHANCE POPS IN THESE AREAS. ELSEWHERE I CANT ENTIRELY RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT SO I EXPANDED THE ISOLATED WORDING TO THE ENTIRE FORECAST AREA. TEMPS IN GOOD SHAPE...LOOKS LIKE LOWS IN THE LOWER 60S SHOULD WORK OUT FINE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH THURSDAY. EXPECT COOLER AND DRIER CONDITIONS THROUGH MID WEEK. THINGS START TO WARM THURSDAY AS THE HIGH SHIFTS EAST OF THE AREA AND A SOUTHERLY FLOW DEVELOPS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... LONG TERM BEGINS WITH THE GFS AND ECMWF FAIRLY SIMILAR WITH AN UPPER RIDGE FROM SOUTHERN ONTARIO SOUTH THROUGH THE VIRGINIAS AND CAROLINAS. AT THE SURFACE HIGH PRESSURE WILL BE DOMINATING NEW ENGLAND BUT SHOULD EXTEND WEST INTO THE AREA. SUBTLE MODEL DIFFERENCES BEGIN TO DEVELOP BY SATURDAY IN THE PROGRESSION OF MOISTURE INTO THE AREA FROM THE MISSISSIPPI VALLEY WITH THE ECMWF DRIER OF THE TWO MODELS. BY SUNDAY THE SURFACE SYSTEM BECOME OUT OF PHASE WITH THE GFS MORE PROGRESSIVE DRIVING A COLD FRONT THROUGH THE AREA WHILE THE ECMWF BRINGS THE FRONT THROUGH THE AREA DURING THE DAY. CONSEQUENTLY THE GFS BRINGS THE DRY AIR IN FOR MONDAY WHILE THE ECMWF KEEPS THE MOISTURE IN THE AREA WITH THE AXIS OF AN UPPER TROUGH ACROSS THE AREA. WILL FAVOR THE ECMWF TIMING FOR THE PERIOD. WILL GO WITH DRY CONDITIONS THROUGH THURSDAY NIGHT. FRIDAY MOISTURE WILL BE CLOSE TO THE AREA AND WITH A GENERALLY SOUTH RETURN FLOW INSTABILITY WILL LIKELY BE INCREASING SO WILL GO WITH A CHANCE IN THE WEST. FRIDAY NIGHT THROUGH SUNDAY NIGHT WILL CONTINUE WITH CHANCE POPS AS THE SLOW MOVING SWATH OF MOISTURE MOVES ACROSS THE AREA. BEST CHANCE LOOKS TO BE SUNDAY. MONDAY AND MONDAY NIGHT WILL TAPER OFF POPS FROM THE WEST AS COOLER DRIER AIR AND HIGH PRESSURE BUILD IN. TEMPS GENERALLY ABOVE NORMAL BY A FEW DEGREES THURSDAY THROUGH THE WEEKEND. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHWEST OHIO CONTINUE TO DECREASE THIS EVENING. THEY DEVELOPED IN THE UNSTABLE AND MOIST AIR. COLD FRONT OVER CENTRAL LOWER MICHIGAN SHOULD MOVE INTO THE EXTREME NORTHERN PORTION OF THE FORECAST AREA BETWEEN 08Z AND 10Z. CANT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM DEVELOPING JUST AHEAD OF THE FRONT OVERNIGHT. THE OTHER CONCERN IS FOR SOME MVFR CEILINGS AND VISIBILITIES FOR A FEW HOURS AFTER FRONTAL PASSAGE. THE AVIATION SREF MODEL AGREES ESPECIALLY AT CLE AND ERI. INCLUDED A THREAT OF MVFR CEILINGS AND VISIBILITIES AT ALL TAF SITES MAINLY DURING THE MORNING HOURS OF TUESDAY. AT THIS TIME ANY SHOWER OR THUNDERSTORM ACTIVITY ON TUESDAY SHOULD BE MAINLY JUST SOUTH OF THE FORECAST AREA. PLENTY OF CLOUDS WILL BE AROUND TUESDAY WITH IMPROVEMENT FROM THE NORTHEAST AS THE HIGH PRESSURE BUILDS IN. OUTLOOK...HIGH PRESSURE AND VFR CONDITIONS RETURNING WEDNESDAY AND THURSDAY. SOME NON-VFR CONDITIONS MAY OCCUR FRIDAY NIGHT INTO SATURDAY AS SOME MOISTURE AND SCATTERED SHOWERS AND THUNDERSTORMS MOVES IN FROM THE WEST. && .MARINE... DECIDED TO EXTEND THE SMALL CRAFT ADVISORY UNTIL 4 AM FOR THE CENTRAL AND EAST END NEARSHORE WATERS...AS THE WINDS ARE TRYING TO BECOME WESTERLY. THE BIG CONCERN IS HOW STRONG THE WINDS WILL BE ON TUESDAY. THE WINDS AT 925 MB ARE ONLY AROUND 10 KNOTS. THIS SEEMS WAY TOO LOW BASED ON THE PRESSURE GRADIENT AND THE FACT WE WILL HAVE COLD ADVECTION. THE CURRENT FORECAST LOOKS GOOD. THE QUESTION WAS SHOULD THE SMALL CRAFT ADVISORY BE ISSUED NOW FOR TUESDAY. AT THIS TIME HELD OFF. THE WORDING OF THE FORECAST WITH SMALL CRAFT ADVISORY LIKELY LOOKS GOOD. WINDS WILL GRADUALLY DIMINISH TO LIGHT AND VARIABLE BY WEDNESDAY AND CONTINUE INTO WEDNESDAY. AS THE HIGH MOVES EAST THE WINDS WILL PICK UP FROM THE SOUTH THURSDAY INTO SATURDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR LEZ145>149. && SYNOPSIS...LEINS NEAR TERM...LEINS SHORT TERM...DJB LONG TERM...TK AVIATION...KIELTYKA MARINE...KIELTYKA/LOMBARDY
Hazardous weather outlook, Aug 18, 6:13 AM EDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 613 AM EDT MON AUG 18 2008 LEZ061-142>149-162>169-OHZ003-007-009>012-089-PAZ001-191015- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-OTTAWA- ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE- 613 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE AN INCREASED RISK OF RIP CURRENTS IN THE WAKE OF A COLD FRONT THAT WILL MOVE ACROSS LAKE ERIE EARLY TUESDAY. THIS THREAT WILL PERSIST INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-191015- WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE- STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA- 613 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.